Alert archive / North Dakota / High Wind Watches in 2020
High Wind Watch 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this high wind watch at Jan 4, 2020, 3:04 AM CST for 9 counties in North Dakota. It took effect at Jan 4, 2020, 9:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 4, 2020, 3:04 AM CST (09:04 UTC)
- In effect from
- Jan 4, 2020, 9:00 PM CST
- Expired
- Jan 4, 2020, 3:08 PM CST
- In force
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Benson County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Towner County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 84 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724 WWUS73 KFGF 040904 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 304 AM CST Sat Jan 4 2020 NDZ006-014-015-024-026-028-038-049-052-051500- /O.NEW.KFGF.HW.A.0001.200105T0300Z-200105T1500Z/ Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-Sargent- Including the cities of Cando, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland 304 AM CST Sat Jan 4 2020 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph possible. * WHERE...Towner, Benson, Ramsey, Eddy, Nelson, Griggs, Barnes, Ransom and Sargent Counties. * WHEN...From this evening through Sunday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Patchy blowing snow is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
523 WWUS73 KFGF 042108 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 308 PM CST Sat Jan 4 2020 NDZ006-014-015-024-026-028-038-049-052-052100- /O.UPG.KFGF.HW.A.0001.200105T0300Z-200105T1500Z/ /O.NEW.KFGF.WI.Y.0001.200105T0600Z-200105T2100Z/ Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-Sargent- Including the cities of Cando, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland 308 PM CST Sat Jan 4 2020 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM CST SUNDAY... The National Weather Service in Grand Forks has issued a Wind Advisory...which is in effect from midnight tonight to 3 PM CST Sunday. The High Wind Watch is no longer in effect. * WHAT...West 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of Eastern North Dakota. * WHEN...From late tonight through Sunday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Patchy blowing snow is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. A Wind Advisory means that sustained winds of 30 mph or gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ001>004-007-029-NDZ007-008-016-027-029-030-039-053-054-052100- /O.NEW.KFGF.WI.Y.0001.200105T0600Z-200105T2100Z/ West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Cavalier- Pembina-Eastern Walsh County-Grand Forks-Steele-Traill-Cass- Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Breckenridge, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Grand Forks, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Fargo, Wahpeton, Edinburg, Adams, and Lankin 308 PM CST Sat Jan 4 2020 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM CST SUNDAY... The National Weather Service in Grand Forks has issued a Wind Advisory...which is in effect from midnight tonight to 3 PM CST Sunday. * WHAT...West 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of far eastern North Dakota as well as the Red River Valley of Minnesota. * WHEN...Late tonight into Sunday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Patchy blowing snow is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-060000- /O.NEW.KFGF.WI.Y.0001.200105T1200Z-200106T0000Z/ Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- Including the cities of Roseau, Warroad, Greenbush, Baudette, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett 308 PM CST Sat Jan 4 2020 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST SUNDAY... The National Weather Service in Grand Forks has issued a Wind Advisory...which is in effect from 6 AM to 6 PM CST Sunday. * WHAT...West 20 to 30 mph with gusts up to 55 mph. * WHERE...Portions of northwest and west central Minnesota. * WHEN...Sunday morning and afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Patchy blowing snow is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this high wind watch went out at Jan 3, 11:55 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Jan 3, 11:55 PM CST, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1155 PM CST Fri Jan 3 2020 .UPDATE... Issued at 1024 PM CST Fri Jan 3 2020 Clearing skies persistent across much of ND with most of the stratus lingering over MN and just pockets across northeast ND. Satellite indicates movement/filling in of stratus to the north which is reflected by some short range guidance members and eventually consensus is that most locations will have stratus overspread through Saturday morning before transitioning east once again. This is playing havoc on temps with milder temps where thicker stratus remains and good radiational cooling allowing temps to fall a bit quicker elsewhere. A few flurries still can't be ruled out in MN, however with synoptic forcing now further east it is hard to completely buy into this. Patchy fog is being reported in northwest MN, however as westerly flow develops with shifting surface pattern drier air should limit duration/coverage/impacts. Adjustments made to reflect current trends. UPDATE Issued at 545 PM CST Fri Jan 3 2020 Lighter flurries reported across parts of northwest MN as energy continues to rotate out of Canada. Spotty signal in short range models likely picking up on this activity. There is a clearing trend across our west where drier more subsident air has filtered in behind exiting clipper, so beside lingering stratus any flurries should eventually come to an end tonight. Adjustment made to reflect these trends, but no change in expected quiet low impact weather tonight through Saturday. && .SHORT TERM...(This evening through Saturday night) Issued at 210 PM CST Fri Jan 3 2020 Light snow will come to an end by tonight as the clipper moves southeast into the lower Great Lakes region. An upper level ridge will move into the Northern Plains for much of the day on Saturday leading to fair weather. A cold front will move across North Dakota Saturday night bringing with it high winds and chances for light snow. The main impact with this frontal passage will be the high winds gusting as high as 50 mph. Favorable mixing profiles present in model soundings will mix down high 850 mb winds. These deterministic model soundings are supported by NAEFS and ENS climate percentiles showing winds Saturday night in the 99th percentile across much of the Northern Plains at 850 mb. There is also a strong signal wind high winds are 850 mb amoung GEFS members. Near the surface though there is less agreement amoung GEFS members of high winds as not all members mix these 850 mb winds down to the surface. For this reason confidence is high in gusty winds, but only moderate for winds gusting up to 50 mph. With our recent warmer temperatures and freezing rain/drizzle there is not much blowable snow so blowing snow is not expected to be a significant impact at this point. .LONG TERM...(Sunday through Friday) Issued at 210 PM CST Fri Jan 3 2020 There will be relatively low impacts throughout the long term period. The most significant periods/impacts will occur with 1) windy conditions Sunday and 2) wind chills of 15 to 25 below zero late Tuesday night into early Wednesday morning. Other than that, there will be periods of light snow as an active pattern sets up, but nothing remarkable at the current time. A decent mixed layer Sun morning will result in the day beginning with strong winds, as H825 winds of around 55 knots are available to mix down to the surface. NAEFS and European ensembles both showing a strong signal for H850 winds exceeding 50 to 60 knots (soundings adiabatic to H825), and higher ranges of GEFS plumes for sfc winds are in the 25 to 30 knot range...although latest blended solution has winds west of the valley around 25 kts mid-morning Sunday...closer to the plume mean. So a windy Sunday morning can be expected with a potential for strong gusts of 45 to 55 mph, and will continue going on high end of modeled winds. Recent periods of freezing rain and drizzle have created a fairly solid crust, and blowing snow will be limited despite the high wind speeds. Monday and Tuesday...next week will become more active as NW flow aloft sets up, with the first wave bringing chances for snow late Monday into Monday night. Nothing impressive in terms of QPF at this point...but a good deal of cold air behind the clipper will limit daytime highs to 5 to 15 followed by wind chills of 15 to 25 deg below zero Tuesday night. Wednesday and beyond sees an increase in chances for some light accumulations of snow, but confidence is low as ensemble spread increases beyond 00Z Thursday and deterministic models H500 patterns become out-of-phase. Ensemble means do, however, show a trend for light snow accumulation over the latter part of the week, as well as a cooling trend beginning with Tuesday's clipper passage. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1155 PM CST Fri Jan 3 2020 MVFR stratus is still lingering over northwest MN with more chaotic ceilings over northeast ND and clearing over southeast ND. Eventually stratus should fill back in over easter ND with IFR to MVFR in eastern ND (a few pockets of LIFR in MN). Prevailing VFR should eventually return Saturday afternoon, with winds increasing and gusts from the south and then southwest 20 to 30 kt possible by Saturday evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...NC LONG TERM...Speicher AVIATION...DJR
Hazardous weather outlook, Jan 3, 4:42 PM CST, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 442 PM CST Fri Jan 3 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-042245- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 442 PM CST Fri Jan 3 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Windy conditions are expected for a time late Saturday night into Sunday, especially over eastern North Dakota and the Red River Valley in Minnesota. Strongest wind gusts to 55 mph are possible west of the Red River valley. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 3:08 PM CST | Wind Advisory | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 24 hr |
Nearby
High Wind Watches in North Dakota, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.